Definition: an aggregation of symptoms resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (MAOIs, SSRIs) that interfere with serotonin metabolism at different points. Symptoms occur on a spectrum and may include agitation, confusion, diaphoresis, diarrhea, fever, shivering, tremor, myoclonus, rigidity, trismus, opisthonus, seizures, drowsiness, hallucinations, and coma. Autonomic signs include abdominal pain, diarrhea, flushing, hypertension, mydriasis, salivation, tachycardia, and tachypnea. Hyperthermia is common. More advanced cases may include patients suffering DIC, rhabdomyolysis, renal failure, respiratory failure, and ARDS.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 2018 Wolters Kluwer. All Rights Reserved. Review date: Sep 19, 2016.
Search Stedman's Medical Dictionary
Examples: glitazone, GI cocktail, etc.